Is suppressing immune system harmful to Lyme patients?

Lyme disease, treatment

There have only been a few published reports detailing the outcome of treatment on Lyme disease patients who are immunocompromised. Now, a study by Maraspin and colleagues¹ evaluates the impact of tumour necrosis factor-alpha (TNF-α) inhibitors, medications that suppress the immune system, on Lyme disease patients.

 

The authors compared 16 individuals receiving TNF-α inhibitors with 32 healthy controls. The individuals had confirmed Lyme disease with an erythema migrans rash manifestation. The patients received immune-suppressing medications, which included adalimumab, infliximab, etanercept, golimumab. These were often combined with other immunosuppressant drugs for rheumatic (13 patients) or inflammatory bowel (3 patients) disease.

Investigators found that, when compared to controls, patients receiving immunosuppressants had:

  1. frequent comorbidities other than immune-mediated diseases (62.5% vs. 25%)
  2. symptoms/signs of disseminated Lyme borreliosis (18.8% vs. 0%)
  3. treatment failure (25% vs. 0%.)

In fact, 4 out of 16 (25%) Lyme disease patients treated with immunosuppression therapy failed treatment. Three of these four patients required retreatment. One of them was quite ill.

“The immunocompromised patients were also more likely to fail treatment than patients who were not immunocompromised,” writes Maraspin.

The fourth patient, a 44-year-old man, remained well until his 6-month follow-up visit. But, “7 months after beginning antibiotic treatment he developed severe arthralgia, fatigue and back pain,” writes Maraspin in the Journal of Clinical Medicine.

25% of Lyme disease patients treated with immunosuppression therapy required re-treatment for Lyme disease, according to study findings. Click To Tweet

A specialist was consulted but could not confirm whether the man had a relapse of rheumatoid arthritis. He remained ill for the next 5 months. And tests revealed his IgG antibody to VlsE borrelial antigens rose from 542.1 to 1462.0 AU/mL.

His symptoms improved following re-treatment with the antibiotic, ceftriaxone.

The authors recommended regular follow-up visits to carefully monitor immunocompromised Lyme patients.

References:
  1. Bransfield RC, Friedman KJ, Differentiating Psychosomatic, Somatopsychic, Multisystem Illnesses and Medical Uncertainty. Healthcare 2019, 7(4), 114.
Latest From the Lyme Disease Science Blog


5 Replies to "Is suppressing immune system harmful to Lyme patients?"

  • Marie
    03/05/2020 (6:48 pm)
    Reply

    I was in remission for 24 years after being treated for 14 months of Iv antibiotics. I had an occasional flare-up which I treated with natural immune supporters and diet. Last year I went to the hospital for chest pains and they gave me Pregnesone an I’ve been sick ever since. I have Uticaria welts all over my body with itching and pain. I have bouts where I can’t breathe. The first thing they want to do is put me back on Prednisone and that’s what caused me to go out of remission!
    I’ve got knee pain so bad now I can’t walk, confusion, dizziness, chest pain and irregular heartbeat, and excruciating headaches
    It’s exactly the same symptoms I had when I first got bit… Never never take this stuff if you have Lymes!

  • Karen R Cameron
    03/02/2020 (10:39 am)
    Reply

    My daughter who had Lyme was prescribed prednisone because she always had swollen glands and a sore throat. (chronic EBV) The next twelve years were hell for her and then she died.

    • Dr. Daniel Cameron
      03/02/2020 (1:47 pm)
      Reply

      We need more research in this area. I shared the finding in this Blog to encourage more research.

  • Od Cummings
    03/01/2020 (10:15 am)
    Reply

    I was diagnosed with MS. Took immunosuppressants for two years before stopping against Dr advice. I went downhill so fast I knew there was something else happening. Three more years passed before I got an out of country Lyme diagnosis. Sadly my neurologist could have this study in his hands and would have still told me I need to keep on his immunosuppressant treatment plan.

  • Glenn Askedall
    03/01/2020 (8:11 am)
    Reply

    As far as I am concerned a misdiagnoses of Chrohn’s disease which was totally wrong and the introduction of IV steroids with follow up 60mg. prednisone for months and months is what ruined my life. By suppressing my immune system my neurological lyme got so severe that the following occurred. Difficulty breathing, difficulty swallowing, increased myoclonus(jerking of limbs involuntarily), felt like I was going to have a full blown seizure, tinnitus got much worse. If I could have found an open window in that hospital I would have jumped! After refusing feeding tubes because they had no idea what the hell was wrong with me I pleaded with my wife to get me a hospital bed at home and that’s where I lay for 2 years.
    After leaving the hospital my bowel motility shut down for 12 days, muscle twitching increased dramatically, severe headaches. Upon flouroscopy, laprascopic abdominal surgery it was determined there was no Chrohn’s disease. The great imitator hit me hard. Thankfully a gastroenterologist determined that I just had a severe irritable bowel more than likely from nerves irritated to the bowel from Lyme. He weaned me off steroids slowly but it had done its damage to me. I don’t know about other Lyme patients but after what I have been through from 1993 to this day I would stay away from anything that lowered my immune system.


Join the Lyme Conversation
(Note: comments are moderated. You will see your comment after it has been reviewed.)

Some html is OK